Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Shreveport, LA

May 13, 1996Titus County, Texas

NWS Shreveport, LA issued this flash flood warning at May 13, 1996, 11:50 AM CDT for Titus County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 1996, 11:50 AM CDT (16:50 UTC)
Expired
May 13, 1996, 3:00 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Titus County, TX

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 131652
FFWSHV
TXC449-132000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT MON MAY 13 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...TITUS COUNTY
 
SEVERAL ROADS REMAIN CLOSED IN TITUS COUNTY TEXAS FROM VERY HEAVY RAINS
THAT FELL DURING THE MORNING HOURS. BARRICADES ARE UP ON SEVERAL COUNTY
ROADS MAINLY IN THE NORTHERN PART OF THE COUNTY DUE TO HIGH WATER.
THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED SOUTHEAST OF TITUS COUNTY BUT
FLOODING OF ROADS WILL CONTINUE THROUGH THE EARLY AFTERNOON.
 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT. CHILDREN SHOULD NOT
PLAY IN OR NEAR A DRAINAGE DITCH. WATER CAN RISE RAPIDLY AND HAS
TREMENDOUS FORCE DURING A FLASH FLOOD.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 13, 9:36 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 13, 9:36 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CDT MON MAY 13 1996

TSTMS DEVELOPING RAPIDLY OVER NORTHERNS SECTIONS OF CWA AND SOME
STORMS TRAINING OVER THE SAME AREAS AND POSSIBLY PRODUCING RAINFALL
AMOUNTS IN EXCESS OF THREE TO POSSIBLY FIVE INCHES. FLOODING WILL
OCCUR IN PARTS OF NE TX...RAINFALL A FEW DAYS AGO TOTALED AROUND
FIVE INCHES IN EXTREME SE OK AND NE TX. SFC FRONTAL SYSTEM EXTENDED
FROM N TX INTO W CENTRL LA.

WILL BUMP UP POPS FOR CWA AND WILL LOWER AFTN TEMPS DUE TO CLOUD
COVER AND TSTMS.

SHV 78/64/83 533

SIX

In the hours before

Special weather statement, May 13, 10:00 AM CDT, 1 hour 50 minutes before
TXZ097-112-126-138-096-111-ARZ070-071-072-LAZ001-003-004-131700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 AM CDT MON MAY 13 1996

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR RED RIVER AND TITUS
COUNTIES IN NORTHEAST TEXAS...

THUNDERSTORMS WITH HEAVY RAINS AND POSSIBLE SMALL HAIL ARE CONTINUING TO
MOVE ACROSS NORTHEAST TEXAS.  THE HEAVIEST RAINS ARE IN RED RIVER...
TITUS...MORRIS...BOWIE...AND CASS COUNTIES.  THE THUNDERSTORMS ARE
APPROACHING MARION COUNTY IN NORTHEAST TEXAS AND CADDO PARISH IN
NORTHWEST LOUISIANA.  THESE THUNDERSTORMS HAVE BEEN PRODUCING VERY HEAVY
RAINS AND THE TITUS COUNTY SHERIFFS OFFICE HAS REPORTED THREE FEET OF
WATER OVER HIGHWAY 71 FROM EAST OF TALCO TO SUGAR HILL IN TEXAS.

OTHER THUNDERSTORMS WITH HEAVY RAINS AND POSSIBLE SMALL HAIL ARE
OCCURING IN SOUTHWEST ARKANSAS IN MILLER...LAFAYETTE...AND COLUMBIA
COUNTIES AND ALSO IN NORTHERN LOUISIANA IN WEBSTER AND CLAIBORNE
PARISHES.

MOVEMENT OF THE THUNDERSTORMS IS TOWARDS THE SOUTHEAST AT 20 MPH.

RESIDENTS IN THESE AREAS SHOULD KEEP AN EYE ON THE WEATHER... LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS AND BE READY TO TAKE QUICK ACTION
IF THREATENING WEATHER OR \RISING WATER IN LOW AREAS AND CREEKS AND
RIVERS IS OBSERVED.

&

&

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:43 AM CDTSevere Thunderstorm WarningSHVMorris32 min
May 13, 8:55 AM CDTFlash Flood WarningSHVRed River, Titus3 hr
May 13, 9:01 AM CDTSevere Thunderstorm WarningSHVTitus44 min
May 13, 4:55 PM CDTSevere Thunderstorm WarningSHVGregg35 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.